, Volume 37, Issue 2, pp 223–251 | Cite as

The 4/5 upper bound on the game total domination number

  • Michael A. Henning
  • Sandi Klavžar
  • Douglas F. Rall
Original Paper


The recently introduced total domination game is studied. This game is played on a graph G by two players, named Dominator and Staller. They alternately take turns choosing vertices of G such that each chosen vertex totally dominates at least one vertex not totally dominated by the vertices previously chosen. Dominator’s goal is to totally dominate the graph as fast as possible, and Staller wishes to delay the process as much as possible. The game total domination number, γtg (G), of G is the number of vertices chosen when Dominator starts the game and both players play optimally. The Staller-start game total domination number, γ′tg (G), of G is the number of vertices chosen when Staller starts the game and both players play optimally. In this paper it is proved that if G is a graph on n vertices in which every component contains at least three vertices, then γtg (G)≤4n/5 and γ′tg (G)≤(4n+2)/5. As a consequence of this result, we obtain upper bounds for both games played on any graph that has no isolated vertices.

Mathematics Subject Classification (2000)

05C57 05C05 91A43 05C69 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B. Brešar, P. Dorbec, S. Klavžar and G. Košmrlj: Domination game: effect of edge- and vertex-removal, Discrete Math. 330 (2014), 1–10.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    B. Brešar, S. Klavžar and D. F. Rall: Domination game and an imagination strategy, SIAM J. Discrete Math. 24 (2010), 979–991.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    B. Brešar, S. Klavžar and D. F. Rall: Domination game played on trees and spanning subgraphs, Discrete Math. 313 (2013), 915–923.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    B. Brešar, S. Klavžar, G. Košmrlj and D. F. Rall: Domination game: extremal families of graphs for the 3/5-conjectures, Discrete Appl. Math. 161 (2013), 1308–1316.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    Cs. Bujtás: Domination game on trees without leaves at distance four, in: Proceedings of the 8th Japanese-Hungarian Symposium on Discrete Mathematics and Its Applications (A. Frank, A. Recski, G. Wiener, eds.), June 4–7, 2013, Veszprém, Hungary, 73–78.Google Scholar
  6. [6]
    Cs. Bujtás: On the game domination number of graphs with given minimum degree., Electron. J. Combin. 22 (2015), #P3.29MathSciNetMATHGoogle Scholar
  7. [7]
    Cs. Bujtás, S. Klavžar and G. Košmrlj: Domination game critical graphs, Discuss. Math. Graph Theory 35 (2015), 781–796.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    P. Dorbec, G. Košmrlj and G. Renault: The domination game played on unions of graphs, Discrete Math. 338 (2015), 71–79.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    T. W. Haynes, S. T. Hedetniemi and P. J. Slater: Fundamentals of Domination in Graphs, Marcel Dekker, Inc., New York, 1998.MATHGoogle Scholar
  10. [10]
    M. A. Henning and W. B. Kinnersley: Domination Game: A proof of the 3/5-Conjecture for graphs with minimum degree at least two, SIAM J. Discrete Math. 30 (2016), 20–35.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    M. A. Henning, S. Klavžar and D. F. Rall: Total version of the domination game, Graphs Combin. 31 (2015), 1453–1462MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    M. A. Henning and A. Yeo: Total Domination in Graphs., Springer Monographs in Mathematics, (2013).CrossRefMATHGoogle Scholar
  13. [13]
    W. B. Kinnersley, D. B. West and R. Zamani: Extremal problems for game domination number, SIAM J. Discrete Math. 27 (2013), 2090–2107.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    W. B. Kinnersley, D. B. West and R. Zamani: Game domination for grid-like graphs, manuscript, 2012.Google Scholar
  15. [15]
    G. Košmrlj: Realizations of the game domination number, J. Comb. Optim. 28 (2014), 447–461.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    R. Zamani: Hamiltonian cycles through specified edges in bipartite graphs, domination game, and the game of revolutionaries and spies, Ph. D. Thesis, University of Illinois at Urbana-Champaign, Pro-Quest/UMI, Ann Arbor (Publication No. AAT 3496787).Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Michael A. Henning
    • 1
  • Sandi Klavžar
    • 3
    • 4
    • 5
  • Douglas F. Rall
    • 2
  1. 1.Department of Pure and Applied MathematicsUniversity of JohannesburgJohannesburgSouth Africa
  2. 2.Department of MathematicsFurman UniversityGreenvilleUSA
  3. 3.Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia
  4. 4.Faculty of Natural Sciences and MathematicsUniversity of MariborLjubljanaSlovenia
  5. 5.Institute of Mathematics Physics and MechanicsLjubljanaSlovenia

Personalised recommendations